Share this article on:

Colonic Perforation After Rituximab Treatment for Posttransplant Lymphoproliferative Disorder

Kutsch, Erika*; Kreiger, Portia; Consolini, Deborah; Furuya, Katryn N.*

Journal of Pediatric Gastroenterology & Nutrition: June 2013 - Volume 56 - Issue 6 - p e41
doi: 10.1097/MPG.0b013e3182519cfc
Image of the Month

*Division of Pediatric Gastroenterology and Nutrition

Solid Organ Transplant

Department of Pathology, A.I. duPont Hospital for Children, Wilmington, DE.

Address correspondence and reprint requests to Dr Katryn N. Furuya, Division of Pediatric Gastroenterology and Nutrition, A.I. duPont Hospital for Children, 1600 Rockland Rd, Wilmington, DE 19803 (e-mail: kfuruya@nemours.org).

Received 28 September, 2011

Accepted 22 February, 2012

Submissions for the Image of the Month should include high-quality TIF endoscopic images of unusual or informative findings. In addition, 1 or 2 other associated photographs, such as radiological or pathological images, can be submitted. A brief description of no more than 200 words should accompany the images. Submissions are to be made online at www.jpgn.org, and will undergo peer review by members of the NASPGHAN Endoscopy and Procedures Committee, as well as by the Journal.

The authors report no conflicts of interest.

A 3-year-old girl presented with hematochezia. Her medical history included heart transplantation for hypoplastic left heart syndrome. Investigations demonstrated an Epstein-Barr virus polymerase chain reaction of 2307 genomes. Magnetic resonance enterography of the abdomen showed changes consistent with posttransplant lymphoproliferative disorder (PTLD) (Fig. 1). Her tacrolimus target trough was decreased to 4 to 7 ng/mL. Her initial colonoscopy showed ulcerations in the sigmoid colon and biopsies confirmed polymorphic PTLD (Fig. 2). She was treated with 4 weekly doses of rituximab and she remained clinically stable. Repeat colonoscopy to assess resolution of PTLD revealed a large perforation of the sigmoid colon; the patient subsequently underwent immediate bowel resection (Fig. 3). The gross specimen (Fig. 4) revealed granulation tissue, suggesting the perforation occurred before the colonoscopy. The pathology demonstrated persistent PTLD.

PTLD is a rare but potentially fatal complication of solid organ transplantation. Extranodal involvement is highest within the gastrointestinal (GI) tract (1). In our case, rituximab, an anti-CD20 monoclonal antibody, was used to treat PTLD; however, its use has been associated with spontaneous GI perforation from rapid chemotherapeutic lysis of the tumor (2). Rituximab should be used cautiously in GI presentations of PTLD, especially in advanced disease and patients with multiple sites of involvement (3).

Back to Top | Article Outline

REFERENCES

1. Dodd GD, Greenler DP, Confer SR. Thoracic and abdominal manifestations of lymphoma occurring in the immunocompromised patient. Radiol Clin North Am 1992; 30:597–610.
2. Kollmar O, Becker S, Schilling MK, et al. Intestinal lymphoma perforations as a consequence of highly effective anti-CD20 antibody therapy. Transplantation 2002; 73:669–670.
3. Cornejo A, Bohnenblust M, Harris C, et al. Intestinal perforation associated with rituximab therapy for post-transplant lymphoproliferative disorder after liver transplantation. Cancer Chemother Pharmacol 2009; 64:857–860.
Copyright 2013 by ESPGHAN and NASPGHAN